Two days later, your son is in the hospital with liver toxicity from a medication overdose-and the only thing worse than your child getting sick is the realization that the medication you gave him made him sicker.
Get the facts about your child's prescription error in our FREE book: How to Make Pharmacies Pay for Injuries Caused by Medication Errors.According to the Food and Drug Administration, over 30,000 medication errors have been reported since 1992. In the eight years from 1993 to 2000 alone, 81 medication errors affected 1,144 children-and 29 of these died as a result.
Due to their age, weight and size, children are at a much greater risk of permanent side effects as a result of medication errors. Just as their bodies have not yet developed their immune systems to fight severe infection, they also do not have the kidney development necessary to process an overdose of medication.
Incorrect medications can be administered to children in a number of ways:
- Vaccinations. The amount of injections children receive is much higher than the average adult, and each one carries the potential for medication error.
- Prenatal drugs. Houston prenatal drug errors can lead to birth defects, early delivery, and miscarriage if the wrong medication is given to the mother.
- Wrong dosage. Children are often given the same medications as adults, but since they are much smaller in size and weight, a smaller dosage must be calculated carefully. Since you cannot tell a person's age by his name on a label, a pharmacist can easily overlook a larger dose by assuming that the prescription is for an adult.
If your child has suffered as a result of a health professional's mistake, call Kennedy Hodges at 888-526-7616 today for a free consultation on your case.